Pennsylvania, 2022

Damaging Winds and Strong Wind in Pennsylvania, May 16, 2022

May 16, 2022 · NWS CTP · 9 events in 4 counties and zones

A cold front crossed central Pennsylvania during the late morning and early afternoon of May 16, 2022. Although the storms came through fairly early in the day, there was still enough instability and shear to enable a few of the storms to produce sporadic wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front crossed central Pennsylvania during the late morning and early afternoon of May 16, 2022. Although the storms came through fairly early in the day, there was still enough instability and shear to enable a few of the storms to produce sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 16, 5:09 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, May 16, 5:09 AM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
609 AM EDT Mon May 16 2022

.SYNOPSIS...
Thunderstorms, some severe, will sweep east across the
Commonwealth late this morning through the mid afternoon hours,
along and just in advance of a relatively strong cold front.

Seasonably cooler and drier conditions will return Tuesday into
Wednesday. Warmer and more humid air will return to the region
later this week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Expect low clouds and areas of dense fog throughout the Central
Valleys and Middle Susq Region early today with just a few
isolated showers drifting NNE across the Susq Valley and
Western Poconos. the fog is dense and widespread enough to
warrant a Dense Fog Advisory through 13Z today.

Low temps will be mild and well above climo with lows ranging
from the mid 50s across the Central and Northern part of the
state, to low 60s in the Southeast.

The big attention getter today will be a vigorous upstream
trough and associated expanding/intensifying area of
convection approaching from the Ohio Valley and reaching the
NW counties of our CWA around daybreak.

Latest Hires model guidance has a first area of NNE-moving.
discrete showers and thunderstorms moving into our western
zones between 13-14Z followed within 60-90 minutes by a QLCS
feature that will likely contain several distinct bow echoes
and localized wind damage from 60-70 mph west-southwesterly wind
gusts. This convective feature will exit Lancaster County by
21Z.

It appears this line will bring the highest threat for severe
weather as it moves east. The convective feature should reach
peak severe potential across the eastern zones during the mid
afternoon hours.

There could be several damaging wind reports and maybe even a
tornado, mainly across the Lower Susq Valley, where storms will
arrive later in the day and low level shear will be highest. 06Z
NAM indicates a channel of 1.5-2 M2/S2 0-1km EHIs accompanying
the most intense convection late this morning and early this
afternoon.

There is some potential for another line of convection to
develop behind the first one later in the afternoon and evening,
but the question is how much of the low level instability can
recover by then.

The key factor for today will be the more robust deep-layer shear
profiles of 30 to 35 kts (0-3KM) favoring organized, rather
fast- moving storms and attendant risk for locally damaging
winds. Some discrete transient supercells are possible in
advance of the cold front while more of BKN convective line/QLCS
structure is likely late this morning and this afternoon.

High temp today will range from the upper 60s NW to near 80F in
the far SE. Noticeably cooler and drier air will start to
filter into Central PA tonight behind the cold front. Lows are
expected to be in the upper 40s NW to mid 50s SE (still above
climo but cooler than Sunday night) with a refreshing westerly
breeze.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Late afternoon storms quickly exit stage right by this evening,
with breezy cooler and less humid air mass overspreading
Central PA. Mins get slightly chilly again ranging from the mid
40s north to the lower to middle 50s south.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A reinforcing cold front and shot of drier air aloft will push
through the Commonwealth on Tuesday as a ridge of high pressure
builds southeast from Canada. As such, the middle of the week
will be cooler than this weekend as lower heights remain in
place. Highs will range from the the mid 60s to low 70s. The
markedly drier airmass will allow sfc dewpoints to dip into the
mid 30s Wednesday morning.

By Wednesday afternoon into Thursday, a return to warmer and
unsettled weather looks likely with quasi-zonal flow eventually
looking to back more southwesterly aloft. A warm front draped
across the Ohio Valley should lift north through Pennsylvania
and bring a marked surge in temperatures and humidity into the
end of the week. Widespread temperatures in the 80s are
possible, which would be the warmest air of the season to date.

With increased moisture and temperatures, daily afternoon
thunderstorm activity should resume late in the week through the
weekend as well.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Patchy valley fog should lift by 13Z-15Z in most locations per
latest NAMNest and LAMP guidance. Focus then shifts to a
potent cold front and associated band of thunderstorms, which
will push east across the region during the late morning and
afternoon hours. Brief visibility reductions and gusty winds
could accompany the storms, which are most likely around 15Z
over the Allegheny Plateau (KBFD/KJST), and around 19Z over the
Lower Susq Valley (KMDT/KLNS).

Bufkit soundings support 20-25kt northwesterly wind gusts
behind the front late today, then diminishing winds overnight.
Residual low level moisture ascending the Alleghenies will
likely result in lingering MVFR cigs from KBFD south through
KJST into early evening. Otherwise, expect widespread VFR
conditions returning late today, as drier air works into the
region from the Great Lakes.

Outlook...

Tue...No sig impacts expected.

Wed...Evening low cigs/rain possible, mainly W Mtns.

Thu...AM rain/low cigs possible, mainly N Mtns.

Fri...AM low cigs possible N Mtns.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM EDT this morning for PAZ012-
017>019-025>028-034-035-037-041-042-045-046-049>053.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Gutierrez
AVIATION...Fitzgerald
Hazardous weather outlook, May 16, 4:33 AM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
533 AM EDT Mon May 16 2022

PAZ005-006-010-011-024-033-170945-
McKean-Potter-Elk-Cameron-Cambria-Somerset-
533 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible late this
morning through the early afternoon hours. An isolated weak, short-
lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-170945-
Clearfield-
533 AM EDT Mon May 16 2022

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Dense Fog Advisory.

In addition, severe thunderstorms with damaging winds 60 mph or
greater and large hail exceeding 1 inch in diameter are possible late
this morning through the early afternoon hours. An isolated weak,
short- lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-034-035-037-041-042-045-046-049>053-170945-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
533 AM EDT Mon May 16 2022

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Dense Fog Advisory.

In addition, severe thunderstorms with damaging winds 60 mph or
greater and large hail exceeding 1 inch in diameter are probable late
this morning through the mid afternoon hours. A few tornadoes are
also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056>059-063>066-170945-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
533 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are probable late this
morning through the mid afternoon hours. A few tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-170945-
Warren-
533 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible late this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 16, 8:07 AM EST, 28 minutes before
Special Weather Statement
National Weather Service State College PA
907 AM EDT Mon May 16 2022

PAZ024-033-161330-
Somerset PA-Cambria PA-
907 AM EDT Mon May 16 2022

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL SOMERSET AND
WESTERN CAMBRIA COUNTIES THROUGH 930 AM EDT...

At 906 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Homer City to near Westmont. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Johnstown, Westmont, Windber, Ebensburg, Belmont, Nanty-Glo, Portage,
Northern Cambria, Geistown, Southmont, Vinco, Dale, East Conemaugh,
Salix-Beauty Line Park, Davidsville, Beaverdale-Lloydell, Paint,
Jerome, South Fork and Carrolltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4041 7897 4073 7880 4072 7877 4062 7869
      4033 7862 4029 7865 4017 7909 4022 7911
TIME...MOT...LOC 1306Z 234DEG 28KT 4053 7917 4042 7908 4024 7904

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gutierrez

The radar

The State College radar (KCCX), 91 km away, was scanning. The volume nearest the first event began at 13:36 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
May 16, 8:35 AM EST
Where
Cambria County, 1 mi ENE of Soukesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.354, -78.781

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree on the 1000 block of Rockville Road to the south of South Fork.

Thunderstorm Wind, Cambria

When
May 16, 8:43 AM EST
Where
Cambria County, 1.81 mi ENE of St Boniface
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.678, -78.647

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Chest and Elder Townships.

Thunderstorm Wind, Clearfield

When
May 16, 8:56 AM EST
Where
Clearfield County, 0.7 mi NW of Blain City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.778, -78.539

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires on Glen Hope Road near Irvona.

Thunderstorm Wind, Clearfield

When
May 16, 9:06 AM EST
Where
Clearfield County, 0.67 mi NW of Banian
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.827, -78.439

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Main Street in Madera.

Thunderstorm Wind, Clearfield

When
May 16, 9:17 AM EST
Where
Clearfield County, 0.88 mi SW of Chester Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.891, -78.242

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Shoemaker Lane near Chester Hill.

Thunderstorm Wind, Centre

When
May 16, 9:20 AM EST
Where
Centre County, 0.52 mi E of Philipsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.900, -78.220

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Philipsburg.

Thunderstorm Wind, Centre

When
May 16, 9:25 AM EST
Where
Centre County, 1.97 mi W of (Psb)mid St Arpt Phi
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
40.885, -78.117

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires onto a home on Six Mile Run Road near Mid-State Regional Airport.

Thunderstorm Wind, Clearfield

When
May 16, 9:35 AM EST
Where
Clearfield County, 2.03 mi NE of Allport
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.989, -78.170

A severe thunderstorm produced a wind gust measured at 64 mpg by a PennDOT RWIS site.

Strong Wind, Southern Lycoming

When
May 16, 11:15 AM EST
Where
Southern Lycoming forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A thunderstorm producing winds around 40 mph knocked down a tree onto an apartment building at the intersection of Center Street and Lycoming Street in Williamsport. Wind speeds were approximated by the nearby KIPT ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015068, 1015070, 1015071, 1015072, 1015073, 1015074, 1015075, 1015035, 1014380.